Kansas, 2004

Hail and Damaging Wind in Kansas, May 20, 2004

May 20, 2004 · NWS GLD · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 20, 7:00 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, May 20, 7:00 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT THU MAY 20 2004

.DISCUSSION...ISSUED ZONE UPDATE TO INCREASE POPS AND CLOUD COVER
FOR THE SOUTHEAST HALF OF THE FORECAST AREA THIS EVENING AS BAND OF
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUES NORTHEAST. THINKING IS
THAT THIS AREA WILL CONTINUE TO WEAKEN AS IT MOVES NORTHEAST...BUT
EXPECT REDEVELOPMENT OF WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN SECTIONS OF FORECAST AREA AS LOW LEVEL JET DEVELOPS AFTER
9-10 PM.

ISOLATED TORNADIC SUPERCELL OVER MORGAN COUNTY COLORADO IS EXPECTED
TO MOVE ENE WHICH WILL TAKE IT JUST NORTH OF YUMA COUNTY AFTER 10
PM. STORM WILL BE CLOSELY MONITORED FOR ANY CHANGE TO THIS TRACK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

DLF
Hazardous weather outlook, May 20, 9:55 AM MST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT THU MAY 20 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INITIATE AFTER 4 PM MDT (5 PM CDT)
ALONG A NEARLY STATIONARY FRONTAL BOUNDARY FROM SOUTHEAST COLORADO
INTO SOUTHWEST KANSAS. MODERATE INSTABILITY ALONG WITH FAVORABLE
WINDSHEAR AND MOISTURE CONVERGENCE NEAR THE INTERSECTION OF THIS
BOUNDARY WILL RESULT IN SOME STORMS BECOMING SEVERE. THE PRIMARY
THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND. IN
ADDITION THERE WILL BE A THREAT FOR A FEW TORNADOES. THE AREA WITH
THE BEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF A LINE
FROM TRIBUNE TO HILL CITY KANSAS. THESE THUNDERSTORMS ARE EXPECTED TO
MOVE NORTHWARD DURING THE LATE EVENING AND OVERNIGHT HOURS AS THE
BOUNDARY MOVES NORTH AS A WARM FRONT.

A SECONDARY FOCUS IS FOR DEVELOPING THUNDERSTORMS OVER THE HIGHER
TERRAIN OF THE FRONT RANGE. AS THEY MOVE NORTHEASTWARD WIND SHEAR
WILL BECOME INCREASINGLY FAVORABLE FOR SUPERCELL THUNDERSTORMS. THE
PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND A FEW
TORNADOES. THESE THUNDERSTORMS ARE EXPECTED TO REACH FAR EASTERN
COLORADO AFTER 5 PM MDT..CONTINUING ACROSS THE TRI-STATE AREA DURING
THE LATE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERSISTENT SOUTHWEST FLOW ALOFT OVER THE TRI-STATE REGION WILL
CONTINUE TO PUSH UPPER LEVEL WAVES ACROSS THE REGION. THESE WEAK
WAVES WILL AID IN ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT EACH
EVENING FROM THIS WEEKEND TO THE START OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

LAMMERS/THEDE

In the hours before

Special weather statement, May 20, 8:39 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
939 PM MDT THU MAY 20 2004

COZ090-NEZ079>081-210900-
DUNDY-HITCHCOCK-RED WILLOW-YUMA-
939 PM MDT (1039 PM CDT) THU MAY 20 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF THE
TRI-STATE AREA UNTIL 3 AM MDT (4 AM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE FROM 930 PM MDT (1030 PM CDT) UNTIL 3 AM MDT (4 AM CDT).

IN COLORADO...THE SEVERE THUNDERSTORM WATCH INCLUDES YUMA COUNTY.

IN NEBRASKA...THE SEVERE THUNDERSTORM WATCH INCLUDES DUNDY...
HITCHCOCK AND RED WILLOW COUNTIES.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER IN AND CLOSE TO THE
WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

DLF

The radar

The Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 03:51 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
May 20, 8:50 PM MST
Where
Sheridan County, 2 mi E of Hoxie
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.350, -100.400

Hail, Norton

When
May 20, 9:15 PM MST
Where
Norton County, Norton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.833, -99.883

Thunderstorm Wind, Norton

When
May 20, 10:02 PM MST
Where
Norton County, Lenora
Measured
58 kt (67 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.600, -100.000

Decaying thunderstorms east of Lenora produced a minor heat burst event. Temperatures rose from 64 to 73 degrees F between 10:50 pm CDT and 12:30 am CDT accompanied by winds of 67 mph. No known damage. Gusty winds persisted over 2 hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402689, 5402690, 5402691.